Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2002, 11:43 PM CDT for Jasper County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2002, 11:43 PM CDT (04:43 UTC)
- Expired
- Jul 27, 2002, 12:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS53 KDMX 270443 SVRDSM IAC099-270530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1143 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JASPER COUNTY IN CENTRAL IOWA * UNTIL 1230 AM CDT * AT 1139 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEWTON...OR ABOUT 31 MILES EAST OF DES MOINES...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KELLOGG AROUND 1155 PM... 7 MILES NORTH OF SULLY AROUND MIDNIGHT... NEAR OAKLAND ACRES AROUND 1205 AM AND 7 MILES NORTH OF LYNNVILLE AROUND 1210 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SATURDAY MORNING FOR IOWA. LAT...LON 4184 9321 4153 9318 4154 9275 4185 9278 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:09 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 26, 10:09 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1009 PM CDT FRI JUL 26 2002 QUESTIONS FOR UPDATE WERE SVR AND HVY RAIN POTENTIAL. SHALLOW AND DEEP SHEAR CERTAINLY SUFFICIENT FOR EITHER SUPERCELLS OR MULTICELLS WITH EMBEDDED BOWS OVNGT BUT MAY BE LEANING TWRD THE LATER. HVY RAINS COULD BE A GREATER PROBLEM. KOAX SOUNDING MAY BE CONTAMINATED SOMEWHAT BUT DEPICTS PWS AOA 2 INCHES...A K INDEX ARND 40...AND A DEEP WRM CLD LYR. 02Z SFC ANLYS PLACES LOW OVR N CNTRL KS WITH WRMFNT ALG KS/NE BORDER INTO NRN MON. PRES FALL CNTR NOW SHIFTING NWD INTO SD/NE. RADAR MOSAIC CONTS TO SHOW REGENERATION UPSTREAM ACRS ERN NE SO TRAINING CELLS WL BE A CONCERN. 00Z SFC GEOSTROPHIC WNDS PLACE 25-50KT LOW LVL JET INTO FAR NRN KS...AND 00Z RUC/ETA SOLTIONS VEER THIS OVNGT ACRS SRN IA. KEPT HVY RAIN MENTION IN ZNS AND CONSIDERED FLOOD WATCH BUT DID NOT FEEL LOW FLASH FLOOD GUIDANCE VALUES WHERE WDSPRD ENOUGH TO WARRANT ATTM. THIS MAY BE SPCLLY TRUE IF LOW LVL BACLIN ZN LIFTS NWD AS MDLS DEPICT. MDLS MAY BE A BIT TOO FAR N...BUT CONSIDERING PRES FALLS AND RADAR TRENDS...HEAVIEST RAINS MAY LIFT INTO CNTRL PTNS AWAY FM LOWEST FLASH FLOOD GUIDANCE VALUES. NO SGFNT CHGS TO RMNDR OF FCST. .DSM...NONE SMALL
In the hours before
Local storm report, Jul 26, 9:04 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 2 S NEW MARKET IA 1.75 INCH HAIL
07/26/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.
0900 PM 6 S NEW MARKET IA 1 INCH HAIL
07/26/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 26, 9:21 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 5 W BEDFORD IA 1.75 INCH HAIL
07/26/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0920 PM BEDFORD IA 1.75 INCH HAIL
07/26/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 26, 9:22 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM BEDFORD IA 1 INCH HAIL
07/26/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 26, 9:30 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 PM 5 SE NEW MARKET IA TORNADO
07/26/02 TAYLOR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 60 min |
| Jul 26, 8:58 PM CDT | Tornado Warning | DMX | Taylor | 47 min |
| Jul 26, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.